North Carolina, 2007Damaging Wind in North Carolina, March 2, 2007
March 2, 2007 · NWS ILM · 1 event in 1 county or zone
Large upper low positioned over the Great Lakes region directed a powerful upper jet across the southeastern US. The most common severe weather reports were from downed trees due to the convective gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large upper low positioned over the Great Lakes region directed a powerful upper jet across the southeastern US. The most common severe weather reports were from downed trees due to the convective gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 2, 3:45 AM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Mar 2, 3:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
345 AM EST FRI MAR 2 2007
UPDATES TO PUBLIC AND MARINE SHORT AND MID TERM.
PUBLIC...
.SHORT TERM /THROUGH TODAY/...UPDATED
THE LAST SEVERAL HOURS HAVE ADMITTEDLY FELT LIKE WAITING FOR THE
OTHER SHOE TO DROP...BUT WE ARE NOT OUT OF THE WOODS YET AS FAR
REGARDING THE THREAT FOR SEVERE WEATHER. AT THE CURRENT TIME A WARM
FRONT IS RUNNING W TO E ACROSS NRNMOST COUNTIES WHERE WINDS SHIFT
FROM SSE TO SSW AND TEMPS AND DEWPOINTS BOTH RISE ABOUT 5F. LOW TO
MID SHEAR IS CURRENTLY MAXED OUT AND SHOULD REMAIN AS SUCH FOR THE
REMAINDER OF THE TORNADO WATCH VALID PD. ALTERING THE 06Z RAOBS FROM
CHS AND MHX TO FIT CURRENT CONDITIONS EVEN SUGGEST THAT 500-1000
J/KG OF CAPE COULD BE REALIZED...SOMETHING THAT WAS NOT EVEN
ANTICIPATED LAST EVENING. NOW ALL WE NEED IS LIFT...AND THAT LOOKS
LIKE IT WILL COME IN THE FORM OF LL CONVERGENCE AHEAD OF AND ALONG
THE COLD FRONT COMING ACROSS THE WEST CENTRAL CAROLINAS. ANY DEEP
CONVECTION THAT OCCURS OVER THE NEXT FEW HOURS WILL BE ABLE TO
QUICKLY BECOME SEVERE IN THIS NEWLY MODIFIED AIRMASS SUPPORTIVE OF
DAMAGING WINDS AND TORNADOES (HAIL THREAT IS PRETTY SMALL). EARLIER
ROUND OF CONVECTION DID DISPLAY INTERESTING REFLECTIVITY AND
VELOCITY SIGNATURES AT TIMES BUT FAILED TO BECOME ROOTED IN A LOW
ENOUGH LAYER TO PRODUCE ANY SEVERE WEATHER. THIS NEXT ROUND WILL
HAVE A BETTER OPPORTUNITY TO DO SO AS TONGUE OF HIGHER THETA-E
VALUES ADVECT NORTHWARD ALONG AND W OF I-95 CORRIDOR. OTHER THAN
OVERALL SVR THREAT THE TOUGHEST FCST ISSUE IS TIMING THE END OF
PRECIP. GUIDANCE SEEMS TO BE RUNNING BEHIND IN ITS DEPICTION OF
SHOWERS AND EMBEDDED STORMS UNTIL LATE MORNING/MIDDAY...THIS ROUND
CROSSING CAE COULD VERY WELL BE THE END OF IT ALL. HAVE LEFT POPS
CLOSER TO CONTINUITY HOWEVER AS MANY TIMES IN THE PAST THE MOUNTAINS
HAVE TENDED TO HANG UP THE COLD FRONT A FEW HOURS. A QUICK GLANCE AT
THE 06Z WRF INDICATES THAT END TIMES MAY BE ABLE TO BE MOVED UP BY A
FEW HOURS. WILL TACKLE THIS ISSUE ASAP.
NO CHANGES PLANNED FOR THE WIND ADVISORY. MESONET SITES HAVE
INDICATED A FEW OBS SATISFYING A FEW ADVISORY GUSTS ALREADY...MAINLY
ALONG THE NC BEACHES BUT ALSO POSSIBLY FURTHER INLAND OVER
BRUNSWICK. LL WIND FIELDS WILL REMAIN AS STRONG OR EVEN STRENGTHEN A
BIT TOWARDS 12Z.
.MID TERM /FRIDAY NIGHT THROUGH SUNDAY/...UPDATED
THE MID TERM WILL BE RULED BY THE CYCLONIC CIRCULATION BOTH SFC AND
ALOFT AROUND THE MASSIVE AND EXPANSIVE SFC AND UPPER LOW CURRENTLY
OVER THE GREAT LAKES WHICH IS PROGGED TO SLOWLY LIFT NORTHEAST TO
SOUTHEAST CANADA BY THE END OF THE MID TERM PERIOD. A SECONDARY SFC
COLD FRONT FROM THIS FEATURE IS EXPECTED TO PUSH THRU SUNDAY
EVENING. THE UPPER TROF AXIS WILL PUSH ACROSS THE CWA MID TO LATE
SUNDAY. UNTIL THEN WILL LIKELY OBSERVE SOME TYPE OF CLOUDINESS UP
UNTIL THEN...WITH PTLY CLDY BEING THE WORST. IN ADDITION AS THE COLD
FRONT AND SHEARED VORTICITY ALOFT INTERACT WITH THE BAROCLINIC ZONE
OFFSHORE...CLOUDINESS MAY BACK AND AFFECT THE COASTAL ZONES UNTIL
THE UPPER TROF SWINGS THRU.
TEMPERATURES WILL AVERAGE 5 TO 8 DEGREES ABOVE NORMALL TONIGHT THRU
SATURDAY. AFTER THE 2NDRY COLD FRONT PUSHES THRU SATURDAY
EVENING...COLD AIR WILL FINALLY INFILTRATE THE AREA WITH DRIER AIR
FOLLOWING. MODELS MAY BE TOO HIGH WITH DEWPOINTS FOLLOWING THIS COLD
FRONT LATE SATURDAY NIGHT AND SUNDAY AND HAVE GONE BELOW GUIDANCE.
TONIGHT WILL LIKELY OBSERVE A SFC BASED INVERSION RESULTING IN WINDS
DECOUPLING. ENUF LOW LEVEL MOISTURE WILL BE AVBL FOR FOG
DEVELOPMENT. HOWEVER PARTIAL CLOUDINESS OVER THE AREA MAY KEEP IT
FROM GOING DENSE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MOST OF THE FORECAST HAS BEEN FOCUSED ON THE SHORT TERM THIS SHIFT.
THUS ONLY MINOR CHANGES WERE MADE TO THE EXTENDED PERIOD. HIGHLY
CHANNELED VORTICITY LOBE IS SHOWN TO PASS ACROSS THE AREA DURING
LATE SUNDAY WITH THE UPPER TROUGH AXIS FINALLY SHIFTING THROUGH LATE
SUNDAY NIGHT. STRONG SUBSIDENCE DEVELOPING IN THE WAKE OF THE UPPER
TROUGH WILL PERSIST THROUGH MONDAY THEN THE LARGE SCALE PATTERN WILL
DE-AMPLIFY...BECOMING ZONAL TUESDAY AND WEDNESDAY. COULD SEE AN
INCREASE IN CLOUDS WITH A MINOR SHORT WAVE BY WEDNESDAY NIGHT
OTHERWISE THE PATTERN LOOKS RELATIVELY TAME THROUGH THURSDAY. STAYED
CLOSE TO MEX NUMBERS AND DID NOT INCLUDE ANY POPS.
&&
.AVIATION /06Z ISSUANCE/...
THE 1ST 8 HRS OF THE TAF ISSUANCE TIME PERIOD WILL BE THE MOST
CRITICAL FOR ALL AVIATORS. HAVE INDICATED IFR AND LIFR THRUOUT THE
PERIOD. SEVERE THUNDERSTORM ACTIVITY HAS BEEN ISOLATED TO BETWEEN
08Z-12Z FRIDAY...AND HAVE INDICATED WIND GUSTS UP TO 45 KT POSSIBLE.
TORNADO WATCH BOX EXTENDS ACROSS THE AREA THRU 13Z. WILL HAVE
IMPROVING CONDITIONS AFTER THE COLD FRONTAL PASSAGE BETWEEN 12Z-15Z
FRI. ALTHOUGH WIND GUSTS WILL CONTINUE TO BE A PROBLEM THRUOUT THE
DAY WITH THE SFC PG ONLY SLOWLY RELAXING.
&&
.MARINE...
SHORT TERM /THROUGH TODAY/...UPDATED
GALE EVENT ONGOING WITH LITTLE CHANGES IN THINKING AT THIS TIME.
COLD FRONTAL PASSAGE MAY BE A COUPLE HOURS QUICKER THAN PREVIOUSLY
THOUGHT BUT EFFECT ON THE ACTUAL GALE WARNING MAY BE MINIMAL. WINDS
WILL BEGIN TO INCREASE MORE DRAMATICALLY BEGINNING ABOUT 20Z BUT SCA
SEAS WILL LIKELY CONTINUE INTO NEXT PD.
.MID TERM /TONIGHT THROUGH SUNDAY/...UPDATED
CYCLONIC FLOW AROUND THE EXPANSIVE LOW OVER THE GREAT LAKES AT THE
MOMENT WILL RULE THE AREA WATERS THRUOUT THE MIDTERM...EVEN AS THIS
LOW MOVES SLOWLY INTO SOUTHEAST CANADA BY LATE SUNDAY. SW-W FLOW
TONIGHT AND SATURDAY WILL INCREASE SLIGHTLY AHEAD OF A 2NDRY COLD
FRONT. THIS FRONT WILL PUSH ACROSS THE WATERS SATURDAY AT OR BEFORE
MIDNIGHT. MODELS SLITELY DIFFERENT WITH TIMING...WITH SLITELY FASTER
GFS PREFERRED. SURGE FROM CAA WILL COMBINE WITH A TIGHTENED SFC PG
RIGHT AFTER THE CFP CAUSING WINDS TO PEAK JUST BELOW SCA CRITERIA.
AN OFFSHORE WIND DIRECTION WILL PREVAIL AFTER THE COLD FRONT THRU
THE REMAINDER OF THE MID TERM. SEAS WILL BE RULED ONCE AGAIN BY
SHORT PERIOD WIND DRIVEN WAVES...WITH A PEAK OF 5 FT IN THE
BEGINNING OF THE SHORT TERM AND AFTER THE COLD FRONTAL PASSAGE. THE
SHALLOW BATHYMETRY OF FRYING PAN SHOALS WILL LIKELY OBSERVE LOCALLY
HIER SEAS THRUOUT THE MIDTERM.
.LONG TERM /SUNDAY NIGHT THROUGH TUESDAY/...
OFFSHORE FLOW SUNDAY NIGHT MAY BE A LITTLE STRONGER THAN INDICATED
BY THE GFS WITH THE UPPER TROUGH SWINGING THROUGH. REGARDLESS...
OFFSHORE FLOW WILL BE THE RULE DURING THE EXTENDED PERIOD WITH
SUBTLE BACKING AND VEERING WITH THE PASSAGE OF A WEAK FRONT EARLY
TUESDAY. REEFCAST/WNA KEEP SEAS AROUND 4 FT AT THE PEAKS OR LOWER
THROUGH THE BULK OF THE FORECAST.
&&
.EQUIPMENT /RADAR/...
ISSUES CONTINUE WITH THE KLTX RADAR THIS EVENING THAT MAY AFFECT
USABILITY OF RADAR DERIVED PRODUCTS TONIGHT. TRANSMITTER ISSUES ARE
CREATING A 4 DBZ CALIBRATION PROBLEM THAT MAY PERIODICALLY AFFECT
REFLECTIVITY IMAGES. THE RADAR IS ALSO HAVING PROBLEMS COMPLETING A
WHOLE VOLUME SCAN WITHOUT RECYCLING BACK DOWN TO 0.5 DEGREES AND
BEGINNING A NEW VOLUME SCAN AGAIN. THIS WILL NEGATIVELY AFFECT THE
GENERATION OF VOLUME PRODUCTS LIKE VIL...ECHO TOPS...COMPOSITE
REFLECTIVITY...AND VWP. PARTS ARE ON ORDER AND SHOULD ARRIVE IN THE
MORNING.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 AM EST FRIDAY FOR NCZ097-100-101.
SC...WIND ADVISORY UNTIL 7 AM EST FRIDAY FOR SCZ034-046.
MARINE...GALE WARNING UNTIL 11 AM EST FRIDAY FOR AMZ250-252-254-256.
&&
AVIATION...HOEHLER
SHORT TERM...BACON
MID TERM...HOEHLER
LONG TERM...SRP
Hazardous weather outlook, Mar 2, 3:53 AM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
353 AM EST FRI MAR 2 2007
NCZ097-100-101-SCZ034-046-030900-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
353 AM EST FRI MAR 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 800 AM. A LINE OF THUNDERSTORMS
MOVING IN FROM THE WEST THROUGH THE MORNING HOURS WILL BE CAPABLE
OF 65 MPH WIND GUSTS AND TORNADOES.
A WIND ADVISORY IS IN EFFECT UNTIL 700 AM. SOUTHERLY WINDS OF 20
TO 30 MPH WILL GUST TO 45 OR 50 MPH AHEAD OF A COLD FRONT. BEHIND
THE FRONT THE WINDS WILL SHIFT TO THE WEST AND BEGIN TO DIMINISH
TOWARDS MIDDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CALL IN ANY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.
NCZ087-096-099-SCZ017-023-024-032-033-039-030900-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-
MARION-WILLIAMSBURG-
353 AM EST FRI MAR 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 800 AM. A LINE OF THUNDERSTORMS
MOVING IN FROM THE WEST THROUGH THE MORNING HOURS WILL BE CAPABLE
OF 65 MPH WIND GUSTS AND TORNADOES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CALL IN ANY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.
AMZ250-252-254-256-030900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
353 AM EST FRI MAR 2 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 800 AM. A LINE OF THUNDERSTORMS
MOVING IN FROM THE WEST THROUGH THE MORNING HOURS WILL BE CAPABLE
OF 65 MPH WIND GUSTS AND TORNADOES.
A GALE WARNING IS IN EFFECT UNTIL 1100 AM. SOUTHERLY WINDS AHEAD
OF A COLD FRONT WILL CONTINUE TO AVERAGE 25 TO 35 KNOTS WITH GUSTS
TO 45 KNOTS. BY 1100 AM THE FRONT WILL HAVE SWEPT ACROSS THE
WATERS AND THE WINDS WILL BACK TO WESTERLY AND BEGIN TO DIMINISH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
.SPOTTER INFORMATION STATEMENT...
NO ACTION REQUIRED.
In the hours before
Local storm report, Mar 2, 3:57 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
357 AM EST FRI MAR 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM TSTM WND DMG TIMMONSVILLE 34.13N 79.94W
03/02/2007 FLORENCE SC BROADCAST MEDIA
TREES DOWN AND SWINGSET RIPPED OUT OF THE GROUND IN
TIMMONSVILLE.
&&
JANLocal storm report, Mar 2, 4:25 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
425 AM EST FRI MAR 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TSTM WND DMG CLIO 34.58N 79.55W
03/02/2007 MARLBORO SC LAW ENFORCEMENT
TREES DOWN ON HIGHWAY 9 IN CLIO.
&&
JANLocal storm report, Mar 2, 4:27 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
427 AM EST FRI MAR 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG 7 NE WALLACE 34.79N 79.74W
03/02/2007 MARLBORO SC LAW ENFORCEMENT
TREES DOWN ON HIGHWAY 177 BETWEEN WALLACE AND ROCKINGHAM
RIGHT ON THE STATE LINE.
&&
JANLocal storm report, Mar 2, 4:34 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
434 AM EST FRI MAR 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG 7 NE WALLACE 34.79N 79.74W
03/02/2007 MARLBORO SC LAW ENFORCEMENT
TREES DOWN ON HIGHWAY 177 BETWEEN WALLACE AND ROCKINGHAM
RIGHT ON THE STATE LINE.
&&
JANLocal storm report, Mar 2, 4:42 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
442 AM EST FRI MAR 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG HARTSVILLE 34.37N 80.08W
03/02/2007 DARLINGTON SC LAW ENFORCEMENT
TREES DOWN ON 14TH ST.
&&
LOEWENTHLocal storm report, Mar 2, 4:44 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
444 AM EST FRI MAR 02 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND DMG SOCIETY HILL 34.51N 79.85W
03/02/2007 DARLINGTON SC EMERGENCY MNGR
A TREE FELL ON POWER LINES.
&&
43Thunderstorm Wind, Robeson
- When
- March 2, 5:00 AM EST
- Where
- Robeson County, Lumberton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 34.620, -79.000
Numerous trees were reported down in several spots in the town of Lumberton. Power was lost to 2200+ customers.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in North Dakota, March 2, 20072 deaths · 3 injured · $15,000 · 18 events
- Blizzard and Extreme Cold in Illinois, March 2 to 3, 20071 death · 4 events
- Flash Flooding in Ohio, March 2, 2007$150,000 · 2 events
- Wildfire in Florida, March 2, 2007$150,000 · 1 event
- Winter Storm and Flooding in Massachusetts, March 2, 2007$75,000 · 5 events
- Flooding in West Virginia, March 2, 2007$75,000 · 2 events
- Winter Storm in Vermont, March 2, 2007$50,000 · 8 events
- Tornadoes and Damaging Winds in Florida, March 2, 2007$40,000 · EF0 · 9 events
- Winter Storm in Vermont, March 2, 2007$35,000 · 8 events
- Flooding in Rhode Island, March 2, 2007$40,000 · 4 events
- Blizzard in South Dakota, March 2 to 3, 200726 events
- Winter Weather in Wisconsin, March 2, 200721 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23643.